Alert archive / Colorado / Freeze Warnings in 2021
Freeze Warning 1, NWS Grand Junction, CO
NWS Grand Junction, CO issued this freeze warning at Apr 6, 2021, 3:07 AM MDT for 8 counties in Colorado; Grand County, San Juan County, Uintah County, Utah. It took effect at Apr 7, 2021, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2021, 3:07 AM MDT (09:07 UTC)
- In effect from
- Apr 7, 2021, 12:00 AM MDT
- Expired
- Apr 7, 2021, 9:00 AM MDT
- In force
- 9 hr
- Issued by
- NWS Grand Junction, CO
Counties Delta County, CO, Dolores County, CO, Garfield County, CO, Gunnison County, CO, Mesa County, CO, Montezuma County, CO, Montrose County, CO, San Miguel County, CO, Grand County, UT, San Juan County, UT, Uintah County, UT
The radar
The Grand Junction radar (KGJX), 61 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 9.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 4502 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
107 WWUS75 KGJT 060907 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 307 AM MDT Tue Apr 6 2021 COZ011-UTZ024-062100- /O.UPG.KGJT.FZ.A.0001.210407T0600Z-210407T1500Z/ /O.NEW.KGJT.FZ.W.0001.210407T0600Z-210407T1500Z/ Central Gunnison and Uncompahgre River Basin-Eastern Uinta Basin- Including the cities of Montrose, Hotchkiss, Delta, Vernal, and Ballard 307 AM MDT Tue Apr 6 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...In Utah, Eastern Uinta Basin. In Colorado, Central Gunnison and Uncompahgre River Basin. * WHEN...From midnight tonight to 9 AM MDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ COZ020-062100- /O.NEW.KGJT.FZ.W.0001.210407T0600Z-210407T1500Z/ Paradox Valley/Lower Dolores River- Including the cities of Gateway and Nucla 307 AM MDT Tue Apr 6 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Paradox Valley/Lower Dolores River. * WHEN...From midnight tonight to 9 AM MDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
3 follow-up statements
825 WWUS75 KGJT 062013 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 213 PM MDT Tue Apr 6 2021 COZ006-007-021-070415- /O.EXA.KGJT.FZ.W.0001.210407T0600Z-210407T1500Z/ Grand Valley-Debeque to Silt Corridor- Four Corners/Upper Dolores River- Including the cities of Grand Junction, Fruita, Palisade, De Beque, New Castle, Mesa, Parachute, Rifle, Silt, Cortez, Dove Creek, and Mancos 213 PM MDT Tue Apr 6 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 26 expected. * WHERE...Grand Valley, Debeque to Silt Corridor and Four Corners/Upper Dolores River. * WHEN...From midnight tonight to 9 AM MDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ UTZ022-027-070415- /O.EXA.KGJT.FZ.W.0001.210407T0600Z-210407T1500Z/ Southeast Utah-Arches/Grand Flat- Including the cities of Blanding, Moab, and Castle Valley 213 PM MDT Tue Apr 6 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Southeast Utah and Arches/Grand Flat. * WHEN...From midnight tonight to 9 AM MDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ COZ011-020-070415- /O.CON.KGJT.FZ.W.0001.210407T0600Z-210407T1500Z/ Central Gunnison and Uncompahgre River Basin- Paradox Valley/Lower Dolores River- Including the cities of Montrose, Hotchkiss, Delta, Gateway, and Nucla 213 PM MDT Tue Apr 6 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Central Gunnison and Uncompahgre River Basin and Paradox Valley/Lower Dolores River. * WHEN...From midnight tonight to 9 AM MDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ UTZ024-070415- /O.CON.KGJT.FZ.W.0001.210407T0600Z-210407T1500Z/ Eastern Uinta Basin- Including the cities of Vernal and Ballard 213 PM MDT Tue Apr 6 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Eastern Uinta Basin. * WHEN...From midnight tonight to 9 AM MDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
271 WWUS75 KGJT 070349 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 949 PM MDT Tue Apr 6 2021 COZ006-007-011-020-021-071500- /O.CON.KGJT.FZ.W.0001.210407T0600Z-210407T1500Z/ Grand Valley-Debeque to Silt Corridor- Central Gunnison and Uncompahgre River Basin- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River- Including the cities of Grand Junction, Fruita, Palisade, De Beque, New Castle, Mesa, Parachute, Rifle, Silt, Montrose, Hotchkiss, Delta, Gateway, Nucla, Cortez, Dove Creek, and Mancos 949 PM MDT Tue Apr 6 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 26 expected. * WHERE...Grand Valley, Debeque to Silt Corridor, Central Gunnison and Uncompahgre River Basin, Paradox Valley/Lower Dolores River and Four Corners/Upper Dolores River. * WHEN...Until 9 AM MDT Wednesday. * IMPACTS...Frost and freeze conditions can kill sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ UTZ022-024-027-071500- /O.CON.KGJT.FZ.W.0001.210407T0600Z-210407T1500Z/ Southeast Utah-Eastern Uinta Basin-Arches/Grand Flat- Including the cities of Blanding, Vernal, Ballard, Moab, and Castle Valley 949 PM MDT Tue Apr 6 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Eastern Uinta Basin, Arches/Grand Flat and Southeast Utah. * WHEN...Until 9 AM MDT Wednesday. * IMPACTS...Frost and freeze conditions can kill sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
317 WWUS75 KGJT 071450 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 850 AM MDT Wed Apr 7 2021 COZ006-007-011-020-021-071600- /O.EXP.KGJT.FZ.W.0001.000000T0000Z-210407T1500Z/ Grand Valley-Debeque to Silt Corridor- Central Gunnison and Uncompahgre River Basin- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River- Including the cities of Grand Junction, Fruita, Palisade, De Beque, New Castle, Mesa, Parachute, Rifle, Silt, Montrose, Hotchkiss, Delta, Gateway, Nucla, Cortez, Dove Creek, and Mancos 850 AM MDT Wed Apr 7 2021 ...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING... Temperatures have warmed above freezing early this morning so will allow the Freeze Warning to expire. $$ UTZ022-024-027-071600- /O.EXP.KGJT.FZ.W.0001.000000T0000Z-210407T1500Z/ Southeast Utah-Eastern Uinta Basin-Arches/Grand Flat- Including the cities of Blanding, Vernal, Ballard, Moab, and Castle Valley 850 AM MDT Wed Apr 7 2021 ...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING... Temperatures have warmed above freezing early this morning so will allow the Freeze Warning to expire. $$ For more information from the National Weather Service visit https://weather.gov/gjt
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this freeze warning went out at Apr 5, 11:22 PM MDT, 3 hours 45 minutes earlier.
Area forecast discussion, Apr 5, 11:22 PM MDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1122 PM MDT Mon Apr 5 2021
.UPDATE...
Issued at 918 PM MDT Mon Apr 5 2021
Even though relative humidity remains in the teens for most areas,
the winds have lessened considerably below the 25 mph gust range
and expect areas to begin seeing some recovery through the
overnight. So, let the Red Flag Warning for today expire at 9 pm
MDT. Red Flag Warning remains in effect for portions of east-
central Utah and southwest Colorado on Tuesday with a Fire Weather
Watch for southwest Colorado valleys Wednesday.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 340 PM MDT Mon Apr 5 2021
Spring is most certainly in the air as our forecast area will be
dealing with winter weather, subfreezing valley temperatures, and
critical fire weather conditions over the next 24 to 36 hours.
Warm, dry and breezy conditions have developed as expected this
afternoon as the cold front continues its approach from the
northwest. Red flag conditions have materialized across portions
of northeast Utah as well as northwest and southwest Colorado with
surface gusts exceeding 35 mph as humidities have dropped into
the single digits to low teens. Temperatures are running some 15
to even 20 degrees above normal for early April with another round
of near-record highs likely by the day's end.
Clouds will increase, generally across the north, this evening and
into the overnight hours as the front slides southeast. Light snow
showers will also develop over the Eastern Uintas and the Elkhead,
Park and Gore Ranges tonight. Shower coverage will increase north
of I-70 early Tuesday morning as the cold front begins to move
through and the associated closed upper level low treks eastward.
Snow levels look to lower to valley floors up north with areas
such as Craig and Hayden experiencing some light snow. Regardless,
snowfall totals will be light with this event with only upwards
of a couple to a few inches likely in the higher elevations.
Impacts will be minimal given warm road temperatures and high sun
angle. Elsewhere, expect Tuesday's highs to cool significantly
behind the front with values sitting 4 to 8 degrees below normal.
The increase in clouds, cooler temperatures, and increased
humidities will preclude any fire weather issues for the northern
valleys Tuesday but, unfortunately, the same can't be said for
the southern valleys as humidities once again drop into the low
teens. Wind gusts look even stronger as a 100 knot jetstreak
riding the base of the upper level low brushes southwest Colorado.
Therefore, went ahead and upgraded the Fire Weather Watch to a Red
Flag Warning for Colorado Fire Zone 207 and expanded it to include
Zone 295 below 8000 feet and Utah Fire Zone 490.
Finally, to end the short term, we can expect subfreezing
temperatures across portions of the lower valleys in the wake of
the cold front Tuesday night. Clouds will dissipate as the low
pushes to the east Tuesday evening with strong radiational cooling
setting up overnight. Low temperatures look to drop into the
upper 20s to low 30s for much of the area. Therefore, went ahead
and issued a Freeze Watch for the Eastern Uinta Basin as well as
the Central Gunnison and Uncompahgre River Basins where vegetation
is susceptible to damage.
.LONG TERM...(Wednesday through Monday)
Issued at 340 PM MDT Mon Apr 5 2021
A relatively quiet stretch of weather is in store for the second
half of the week and into the weekend. The only features of note are
a couple of shortwaves moving through the west-northwesterly flow
late in the week. Though there is still some uncertainty in this
forecast, deterministic and ensemble model forecasts have been
keeping these shortwaves well to the north of the forecast area
through the last few model runs. As a result, expect mostly sunny
skies and temperatures warming to 5-10 degrees above average by
the end of the week. There will be some continued threat for
critical fire weather conditions across portions of southwest
Colorado each afternoon as humidities will remain in the single
digits to the low teens. Winds will ultimately be the deciding
factor on any future fire weather highlights, but confidence was
high enough to at least issue a Fire Weather Watch for Colorado
Fire Zone 207 Wednesday afternoon and early evening. More on that
and the rest of the week's potential in the fire weather section
below.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1121 PM MDT Mon Apr 5 2021
Clouds will increase from the west overnight ahead of the
approaching cold front. Winds will pick up again later on this
morning and afternoon, with windier conditions at KDRO. Some light
showers are possible over northeast Utah and northwest Colorado,
mainly over high terrain with brief MVFR possible due to lower
CIGS in showers. This shouldn't affect the TAF sites.
&&
.FIRE WEATHER...
Issued at 918 PM MDT Mon Apr 5 2021
Dry and breezy conditions, albeit cooler temperatures, will occur
on Tuesday down south as the system passes to the north with
another round of Red Flag Warnings in effect for portions of east-
central Utah and southwest Colorado. While winds will decrease on
Wednesday critical fire weather conditions look possible down
south during the afternoon as humidities remain in the teens and
gusts of 25 to 30 mph look likely. Therefore, a Fire Weather
Watch remains in effect for Colorado Fire Weather Zone 207 for
Wednesday afternoon and early evening.
Thursday will see another disturbance pass to the north,
increasing the gradient across the region. Critical fire weather
conditions look to be possible once again. Localized critical
areas will be a possibility on Friday afternoon down south under
continued dry conditions.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Freeze Watch from late Tuesday night through Wednesday morning
for COZ011.
Red Flag Warning from noon to 9 PM MDT Tuesday for COZ207-295.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for COZ207.
UT...Freeze Watch from late Tuesday night through Wednesday morning
for UTZ024.
Red Flag Warning from noon to 9 PM MDT Tuesday for UTZ490.
&&
UPDATE...MDA
SHORT TERM...MMS
LONG TERM...MMS/BGB
AVIATION...TGJT
FIRE WEATHER...TGJTHazardous weather outlook, Apr 5, 5:25 AM MDT, 21 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 525 AM MDT Mon Apr 5 2021 COZ001>014-017>023-UTZ022>025-027>029-061300- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 525 AM MDT Mon Apr 5 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight An approaching cold front will cause some gusty surface winds across the forecast area today. These winds, along with low humidities and dry fuels, will create critical fire weather conditions this afternoon so a Red Flag Warning has been issued. A few showers are also possible over the Park Range later this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A cold front will move through on Tuesday bringing some rain and snow to the higher elevations. Fire weather concerns continue for the southern valleys where a Fire Weather Watch has been issued. Dry conditions look to move in Wednesday onwards... .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 2:09 PM MDT | Red Flag Warning | GJT | Archuleta, Dolores, Hinsdale, La Plata, Montezuma, San Juan and 1 more | 30 hr |
Nearby
Freeze Warnings in Colorado, 2021Freeze Warnings in Utah, 2021Every freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.